Virginia, 2018Heavy Snow in Virginia, December 9 to 10, 2018
December 9 to 10, 2018 · NWS MRX · 27 events in 5 counties and zones
A strong low pressure system moved eastward across the Gulf Coast on its way through the Carolinas. Deep moisture was lifted in the colder resident air mass across the Southern Appalachian region.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved eastward across the Gulf Coast on its way through the Carolinas. Deep moisture was lifted in the colder resident air mass across the Southern Appalachian region. This pattern resulted in heavy snowfall amounts in the range of five to ten inches with locally greater totals across Southwest Virginia and Northeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 8, 10:02 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 8, 10:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1002 PM EST Sat Dec 8 2018
.DISCUSSION...
As the winter weather events approaches late tonight into early
Sunday morning models are beginning to come in to better agreement
but still highly uncertain where the strong gradient in snowfall
totals will setup. A surface lows is currently tracking along the
northern Gulf as an upper level trough progresses across the
Lower Mississippi River Valley. Surface temperatures are currently
in the 30s areawide. There are a few locations in the higher
elevations and in SW VA that are currently below freezing but most
of us will need help from some dry air advection and dynamic
cooling from heavy precipitation.
Looking at the current radar, the main band of precipitation that
will bring snowfall to the area is still back in Arkansas. Models
have this rotating through the forecast area Sunday morning. In
fact, some of the NAM model soundings indicate around 100 J/Kg of
elevated CAPE early Sunday. The lift is fairly impressive in this
band as the surface low transitions to the GA coast. Snowfall
totals will be highly dependent upon where this band tracks and
just how much cooling occurs under this precipitation. With models
continuing to trend towards higher amounts in this band, adjusted
amounts up slightly for locations in extreme NE TN and SW VA.
Most models suggest there will be a strong gradient in amounts
just to the north of the Knoxville metro area. Model soundings
have a nearly isothermal profile along the 0 degree Celsius
isotherm below 700 mb or so for portions of the central and
northern Tennessee Valley. Based on the latest guidance and
forecast went ahead and extended the warning and advisory slightly
southwestward.
Also, for the update cut back on snowfall totals across the
southern Valley. Model soundings suggest that most locations will
stay enough above freezing to keep precipitation mostly rain. Even
if there was a brief mixture, do not think much would be able to
stick with temperatures staying just a couple of degrees above
freezing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 37 40 36 43 / 100 90 50 40
Knoxville McGhee Tyson Airport, TN 34 38 32 41 / 100 100 50 30
Oak Ridge, TN 34 39 32 43 / 100 100 40 30
Tri Cities Airport, TN 30 34 28 40 / 100 100 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory from 1 AM Sunday to noon EST Monday for
Cherokee.
Winter Storm Warning until noon EST Monday for Clay.
TN...Winter Weather Advisory from 1 AM Sunday to noon EST Monday for
Anderson-East Polk-Grainger-Jefferson-Knox-Morgan-NW Blount-
North Sevier-Southeast Monroe-Union.
Winter Storm Warning until noon EST Monday for Campbell-
Claiborne-Hamblen-Hancock-Hawkins-Northwest Carter-
Northwest Cocke-Northwest Greene-Scott TN-Sullivan-
Washington TN.
Winter Storm Warning until noon EST Monday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Unicoi.
VA...Winter Storm Warning until noon EST Monday for Lee-Russell-Scott-
Washington-Wise.
&&
MAHazardous weather outlook, Dec 8, 3:40 PM EST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
340 PM EST Sat Dec 8 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092045-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
340 PM EST Sat Dec 8 2018 /240 PM CST Sat Dec 8 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Tonight and Sunday
...A STRONG EARLY SEASON SYSTEM WILL BRING THE POTENTIAL FOR A
SIGNIFICANT SNOWFALL ACROSS PARTS OF THE SOUTHERN APPALACHIANS
TONIGHT AND SUNDAY...
Widespread precipitation will move across this evening through
Sunday as a strong low pressure system approaches the area.
Precipitation will be mainly rain this evening, except for snow
across the higher elevations. A transition from rain to snow and
sleet is expected early Sunday morning across the northern
Plateau, northeast Tennessee, southwest Virginia, and parts of
southwest North Carolina. Significant snow accumulations are
expected, especially areas north of interstate 40, with the
heaviest snowfall over the higher terrain.
The wintry precipitation will taper off late Sunday morning and
afternoon to drizzle or flurries. Scattered rain and snow showers
are anticipated Sunday night and Monday morning.
Travel may become difficult late this weekend and early next
week, especially over higher terrain and across bridges and
overpasses. Please stay tuned for later updates to the forecast
concerning this potential winter storm.
Please refer to the latest Winter Weather Message (WSW) Products
.DAYS TWO THROUGH SEVEN...Sunday Night through Saturday
...Rain and Snow Showers Likely Sunday Night and Monday Morning...
Rain and snow showers are likely Sunday night and Monday morning,
especially over southeast Tennessee and southwest North Carolina.
Light snow accumulations are possibly across elevated and grassy
surfaces, especially over the higher elevations.
Another strong storm system will move across the area Thursday
Night through Saturday. This system may produce a mountain wave
high wind event Thursday night and Friday morning. On the cold
side of the system, rain may change to snow late Friday and
Saturday. Snow accumulations are possible across the higher
elevations.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call in their snowfall totals tonight
into Monday.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Four inches of snow was reported at Abingdon.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Three inches of snow was reported at Gate City.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Ten inches of snow was reported at Abingdon.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Eight inches of snow was reported 3 miles east northeast of Bristol.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Seven and a half inches of snow was reported 2 miles southwest of Gate City.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Eight and a half inches of snow was reported 1 mile northeast of Weber City.
Heavy Snow, Lee
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Five inches of snow was reported 2 miles north northwest of Jonesville.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Six inches of snow was reported 2 miles west of Wise.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Eleven inches of snow was reported 1 mile north northeast of Abingdon.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Four inches of snow was reported at Jonesville.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Nine inches of snow was reported at Coeburn.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Nine inches of snow was reported at Coeburn.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Five and a half inches of snow was reported 1 mile north northeast of Big Stone Gap.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Eight inches of snow was reported at Pound.
Heavy Snow, Wise
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Eight inches of snow was reported at Wise.
Heavy Snow, Lee
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Three inches of snow was reported 2 miles north of Jonesville.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Seven inches of snow was reported at Dungannon.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Seven inches of snow was reported at Dungannon.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Nine inches of snow was reported 2 miles south of Clinchport.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Twelve inches of snow was reported 2 miles southwest of Gate City.
Heavy Snow, Scott
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
Twelve inches of snow was reported 2 miles southwest of Gate City.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Thirteen inches of snow was reported 1 mile southwest of Emory-Meadow View.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Thirteen inches of snow was reported 1 mile southwest of Emory-Meadow View.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Thirteen inches of snow was reported 3 miles west of Abingdon.
Heavy Snow, Washington
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Three inches of snow was reported 3 miles south of Abingdon.
Heavy Snow, Russell
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Russell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Eight inches of snow was reported 1 mile northeast of Lebanon.
Heavy Snow, Lee
- When
- December 9, 12:00 AM EST to December 10, 12:00 PM EST
- Where
- Lee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Five inches of snow was reported 2 miles east of Jonesville.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Florida, December 9, 2018$60,000 · EF1 · 2 events
- Heavy Snow in Tennessee, December 9 to 10, 201847 events
- Winter Storm in Virginia, December 9, 201840 events
- Tornado in Florida, December 9, 2018$40,000 · EF0 · 1 event
- Winter Storm and Winter Weather in North Carolina, December 9 to 10, 201825 events
- Winter Storm and Winter Weather in Virginia, December 9, 201818 events
- High Surf in Hawaii, December 9 to 10, 201812 events
- Heavy Snow in West Virginia, December 9, 20187 events
- Winter Weather in Tennessee, December 9 to 10, 20187 events
- Winter Storm in West Virginia, December 9, 20185 events
- Winter Weather in Virginia, December 9, 20185 events
- Winter Weather in Maryland, December 9, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792873, 792874, 792877, 792878, 792879, 792880, 792881, 792882, 792884, 792885, 792887, 792889, 792893, 792894, 792895, 792896, 792901, 792902, 792904, 792905, 792906, 792908, 792909, 792911, 792912, 792915, 792917.